Wednesday, March 30, 2016

Mucosal edema and effect on absorption of diuretics in CHF

Say, a patient comes in with exacerbation of heart failure. He was previously well controlled on a good drug regimen including oral lasix. It is a tendency to give diuretics (Like furosemide) in the ED intravenously (Even though they can tolerate oral meds). Ever thought why?

Well, congestive heart failure not only causes edema of the legs and fluid retention in the lungs but also causes gut edema.

In patients with CHF there may be decreased intestinal perfusion, reduced intestinal motility, and also intestinal mucosal edema, which will reduce the diuretic absorption, and hence diuretic delivery to the kidney and diuretic excretion rate [1]. This is why the route of diuretic administration is changed in CHF exacerbation.

One of the symptoms of intestinal edema is early satiety (It was present in my patient today) so you can ask this in the next patient with CHF that comes to the ED.

That's all!

Be happy with the person you are :)

-IkaN

You might also like:

Source:
[1] Kramer BK, Schweda F, Riegger GA (1999) Diuretic treatment and diuretic resistance in heart failure. Am J Med 106(1): 90-96.

No comments:

Post a Comment

This is express yourself space. Where you type create something beautiful! <3
Wondering what do I write? Well..
Tell us something you know better. You are a brilliant mind. Yes, you are! ^__^
Ask about something you don't understand @_@?
Compliment... Say something nice! =D
Be a good critic and correct us if something went wrong :|
Go ahead. Comment all you like here! (:

Related Posts Plugin for WordPress, Blogger...